IEEE Transactions on Information Theory

Volume 40 Issue 4 • July 1994

Filter Results

Displaying Results 1 - 25 of 41
  • Binary prefix codes ending in a "1"

    Publication Year: 1994, Page(s):1296 - 1302
    Cited by:  Papers (12)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (716 KB)

    Binary prefix codes with the constraint that each codeword must end with a "1" have been recently introduced by Berger and Yeung (1990). We analyze the performance of such codes by investigating their average codeword length. In particular, we show that a very simple strategy permits the construction of a "1"-ended binary prefix code whose average codeword length is less than H+1 for any discrete ... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • A block-decodable (1,8) runlength-limited rate 8/12 code

    Publication Year: 1994, Page(s):1292 - 1296
    Cited by:  Papers (8)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (577 KB)

    Describes a (d,k)=(1,8) runlength-limited (RLL) rate 8/12 code with fixed codeword length 12. The code is block-decodable; a codeword can be decoded without knowledge of preceding or succeeding codewords. The code belongs to the class of bounded delay block-decodable (BDB) codes with one symbol (8 bits) look-ahead. Due to its format, this code is particularly attractive for use in combination with... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Bounds on the decoding error probability of binary linear codes via their spectra

    Publication Year: 1994, Page(s):1284 - 1292
    Cited by:  Papers (135)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (828 KB)

    Bounds on the error probability of maximum likelihood decoding of a binary linear code are considered. The bounds derived use the weight spectrum of the code and they are tighter than the conventional union bound in the case of large noise in the channel. The bounds derived are applied to a code with an average spectrum, and the result is compared to the random coding exponent. The author shows th... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • An improvement of the Van Wee bound for binary linear covering codes

    Publication Year: 1994, Page(s):1280 - 1284
    Cited by:  Papers (6)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (591 KB)

    The Van Wee bound gives a lower bound on the cardinality of (block) codes with a prescribed covering radius. The author presents an improvement of this bound for binary linear codes and compares the results with other bounds mentioned in the literature. Almost all reported bounds can be obtained via the present bound as well; moreover, the present authors obtain a number of new lower bounds.<&l... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Constructions, families, and tables of binary linear covering codes

    Publication Year: 1994, Page(s):1270 - 1279
    Cited by:  Papers (9)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (1056 KB)

    Presents constructions and infinite families of binary linear covering codes with covering radii R=2,3,4. Using these codes, the authors obtain a table of constructive upper bounds on the length function l(r,R) for r/spl les/64 and R=2,3,4, where l(r, R) is the smallest length of a binary linear code with given codimension r and covering radius R. They obtain also upper bounds on l(r, R) for r=21,... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Further results on difference triangle sets

    Publication Year: 1994, Page(s):1268 - 1270
    Cited by:  Papers (7)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (328 KB)

    Further results on the upper bounds for difference triangle sets (DTS) are derived from disjoint difference sets and additive sequences of permutations, which greatly improve the known bounds.<<ETX>> View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • On the existence of cyclic Hadamard difference sets

    Publication Year: 1994, Page(s):1266 - 1268
    Cited by:  Papers (24)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (360 KB)

    The main conjecture of this article is the following: if a cyclic (v=4n-1, k=2n-1, /spl lambda/=n-1) Hadamard difference set exists, the the value of v must be either a prime, or a product of "twin primes," or one less than a power of 2. Six cases, v=399, 495, 627, 651, 783, and 975, which were once listed as the possible exceptions for v<1000, are now fully investigated, and all the cases of v... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Optimum sequence multisets for synchronous code-division multiple-access channels

    Publication Year: 1994, Page(s):1261 - 1266
    Cited by:  Papers (247)  |  Patents (2)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (651 KB)

    It is shown that the sum capacity of the symbol-synchronous code-division multiple-access channel with equal average-input-energy constraints is maximized precisely by those spreading sequence multisets that meet Welch's lower bound on total squared correlation. It is further shown that the symmetric capacity of the channel determined by these same sequence multisets is equal to the sum capacity.&... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Cross-correlation of p-ary GMW sequences

    Publication Year: 1994, Page(s):1253 - 1261
    Cited by:  Papers (16)  |  Patents (2)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (859 KB)

    The cross-correlation function of p-ary (p prime) GMW sequences is investigated. The well-known m-sequences are incorporated in these sequences. GMW sequences also have the two-level autocorrelation function, but their linear span may be much larger than those of m sequences. The calculation of the cross-correlation function of GMW sequences is reduced to the cross-correlation of the m-sequences b... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • On n-phase Barker sequences

    Publication Year: 1994, Page(s):1251 - 1253
    Cited by:  Papers (5)  |  Patents (1)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (310 KB)

    An n-phase Barker sequence can be easily distinguished from the time-shifted versions of itself. This property is important for such applications as radar systems, synchronization systems, and spread-spectrum communications systems. The authors study some transformations on n-phase Barker sequences. Also, they give an efficient algorithm for finding sextic Barker sequences. Through an exhaustive c... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Generalizing the Fano inequality

    Publication Year: 1994, Page(s):1247 - 1251
    Cited by:  Papers (45)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (522 KB)

    The Fano inequality gives a lower bound on the mutual information between two random variables that take values on an M-element set, provided at least one of the random variables is equiprobable. The authors show several simple lower bounds on mutual information which do not assume such a restriction. In particular, this ran be accomplished by replacing log M with the infinite-order Renyi entropy ... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • The length of a typical Huffman codeword

    Publication Year: 1994, Page(s):1246 - 1247
    Cited by:  Papers (7)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (222 KB)

    If p/sub i/(i=1,/spl middot//spl middot//spl middot/, N) is the probability of the ith letter of a memoryless source, the length l/sub i/ of the corresponding binary Huffman codeword can be very different from the value -log p/sub i/. For a typical letter, however, l/sub i//spl ap/-logp/sub i/. More precisely, P/sub m//sup -/=/spl Sigma//sub j/spl isin/{i|l<-logpj-m}/p/sub j/<2/sup -m/ and P... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • On the maximum entropy of the sum of two dependent random variables

    Publication Year: 1994, Page(s):1244 - 1246
    Cited by:  Papers (18)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (269 KB)

    Investigates the maximization of the differential entropy h(X+Y) of arbitrary dependent random variables X and Y under the constraints of fixed equal marginal densities for X and Y. We show that max[h(X+Y)]=h(2X), under the constraints that X and Y have the same fixed marginal density f, if and only if f is log-concave. The maximum is achieved when X=Y. If f is not log-concave, the maximum is stri... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Bounds on the zero-error capacity of the input-constrained bit-shift channel

    Publication Year: 1994, Page(s):1240 - 1244
    Cited by:  Papers (9)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (524 KB)

    New lower and upper bounds on a maximal achievable rate fur runlength-limited codes, capable of correcting any combination of bit-shift errors (i.e. a zero-error capacity of the bit-shift channel), are presented. The lower bound is a generalization of the bound obtained by Shamai and Zehavi (1991). It is shown that in certain cases, the upper and the lower bounds asymptotically coincide.<<ET... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • An upper bound on the zero-error list-coding capacity

    Publication Year: 1994, Page(s):1237 - 1240
    Cited by:  Papers (5)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (500 KB)

    Presents an upper bound on the zero-error list-coding capacity of discrete memoryless channels. Using this bound, we show that the list-3 capacity of the 4/3 channel is at most 0.3512 bits, improving the best previous bound. The relation of the bound to earlier similar bounds, in particular, to Korner's (1986) graph-entropy bound, is discussed.<<ETX>> View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Information rates by oversampling the sign of a bandlimited process

    Publication Year: 1994, Page(s):1230 - 1236
    Cited by:  Papers (37)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (795 KB)

    A sequence of binary (/spl plusmn/1) random variables is generated by sampling a hard-limited version of a bandlimited process at n times the Nyquist rate. The information rate /spl Iscr/ carried by these binary samples is investigated. It is shown by constructing a specific nonstationary, bounded, bandlimited process (the real zeros of which are independent and identically distributed, isolated, ... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • High-order ergodicity of a complex harmonic process

    Publication Year: 1994, Page(s):1228 - 1229
    Cited by:  Papers (4)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (213 KB)

    The paper deals with high-order moment-ergodic properties of a complex process composed of superimposed sinusoids. This is efficiently achieved using a state-space representation of the signal and Kronecker algebra. First, a simple formulation of the stationarity hypothesis is given, and finally, the moment-ergodic theorem for the associated moments is derived.<<ETX>> View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Optimality of the cell averaging CFAR detector

    Publication Year: 1994, Page(s):1226 - 1228
    Cited by:  Papers (35)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (313 KB)

    The cell averaging constant false alarm rate detector has been assumed to be optimal for detecting Swerling I targets embedded in exponential clutter and noise of unknown power. This is because the detector uses a minimum variance unbiased estimate (which is also a maximum likelihood estimate) of the unknown clutter-plus-noise power to set the threshold. The authors prove, using a result concernin... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • A hybrid approach to harmonic retrieval in non-Gaussian ARMA noise

    Publication Year: 1994, Page(s):1220 - 1226
    Cited by:  Papers (23)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (739 KB)

    Addresses the harmonic retrieval problem in colored noise. As contrasted to the reported studies in which Gaussian noise was assumed, this paper focuses on additive non-Gaussian ARMA noise. Our approach is hybrid in the sense that third-order cumulants are first used to identify the AR part of the non-Gaussian noise process, and then correlation-based high-resolution methods are used for the filte... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Bounds on the size of nonnegative definite circulant embeddings of positive definite Toeplitz matrices

    Publication Year: 1994, Page(s):1218 - 1220
    Cited by:  Papers (7)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (323 KB)

    Dembo et al. (see ibid., vol. 35, pp. 1206-1212, 1989) showed that an N/spl times/N positive definite Toeplitz matrix T could be embedded in a 2M/spl times/2M nonnegative definite circulant matrix S with M=O[/spl kappa/(T)N/sup 2/]. This paper shows that the size of the embedding can be reduced to M=O[/spl kappa/(T)/sup 1/2/N/sup 5/4/] and that this is best possible for the technique presented by ... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Bounds on approximate steepest descent for likelihood maximization in exponential families

    Publication Year: 1994, Page(s):1215 - 1218
    Cited by:  Papers (1)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (414 KB)

    An approximate steepest descent strategy is described, converging in families of regular exponential densities to maximum likelihood estimates of density functions. These density estimates are also obtained by an application of the principle of minimum relative entropy subject to empirical constraints. We prove tight bounds on the increase of the log-likelihood at each iteration of our strategy fo... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Bounds on achievable convergence rates of parameter estimators via universal coding

    Publication Year: 1994, Page(s):1210 - 1215
    Cited by:  Papers (1)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (729 KB)

    Lower bounds on achievable convergence rates of parameter estimators towards the true parameter are derived via universal coding considerations. It is shown that for a parametric class of finite-alphabet information sources, if there exists a universal lossless code whose redundancy decays sufficiently rapidly, then it induces a limitation on the fastest achievable convergence rate of any paramete... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • A recursive algorithm for computing Cramer-Rao-type bounds on estimator covariance

    Publication Year: 1994, Page(s):1205 - 1210
    Cited by:  Papers (20)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (708 KB)

    We give a recursive algorithm to calculate submatrices of the Cramer-Rao (CR) matrix bound on the covariance of any unbiased estimator of a vector parameter /spl theta/_. Our algorithm computes a sequence of lower bounds that converges monotonically to the CR bound with exponential speed of convergence. The recursive algorithm uses an invertible "splitting matrix" to successively approximate the i... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Quantization based on statistical moments for signal detection: design and analysis

    Publication Year: 1994, Page(s):1192 - 1204
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (1056 KB)

    This paper addresses a signal detection problem based on a class of quantizers. The known moments of the underlying noise distribution are used to index a set of quantization points that have been predetermined under an assumed noise model. The fact that lower order moments are easy to obtain and that they are required in the implementation and analysis of most threshold detectors makes this appro... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • On stochastic complexity estimation: a decision-theoretic approach

    Publication Year: 1994, Page(s):1181 - 1191
    Cited by:  Papers (2)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (961 KB)

    The concept of stochastic complexity developed by Rissanen(1989) leads to consistent probability density estimators. These density estimators are defined to achieve the best compromise between likelihood and simplicity, namely, the stochastic complexity based on the observed sample. In this paper, a density estimation-based complexity decision rule is proposed which uses the quality of these estim... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.

Aims & Scope

IEEE Transactions on Information Theory publishes papers concerned with the transmission, processing, and utilization of information.

Full Aims & Scope

Meet Our Editors

Editor-in-Chief
Alexander Barg

Department of Electrical and Computer Engineering and the Institute for Systems Research, University of Maryland

email: abarg-ittrans@ece.umd.edu